How do You Manage Side Effects Of Hydrea or Hydroxyurea for ET?

Posted by pearly @pearly, Apr 9, 2017

I was diagnosed with Essential Thrombocythemia last November and am on Hydroxyurea 1500mg daily in an effort to reduce my platelet count, still in 9000s. Developed peripheral neuropathy & pain left leg, hip to foot. Oncologist thinks due to arthritis back per X-ray, wondered if others have this also, maybe due to the disease or meds?. Dr. says rare disease so difficult to predict outcome/symptoms. Anyone know of support group in Seattle area for this? Have called the local hospitals, cancer lifeline, etc.; no positive results.

Interested in more discussions like this? Go to the Blood Cancers & Disorders Support Group.

@beebo

I’m on HU too and also have a problem with a swelling in my (right) leg. But my swelling issue predates my taking HU for PV. I had a DVT and then within 6 months had a pretty severe “soft tissue injury”to the same leg. I started using compression socks after that and they worked great. Swelling went totally away. Just this month I was on vacation at a beach and ditched the socks. Swelling came back the next day. Resumed wearing the socks and it went right away. So I guess they really do work well. Mine are blue and gray and are really comfortable. Except for being a bit of a pain to get on and off, I really do like wearing them.

Jump to this post

Thanks for that info! I’m some where between ET and primary milo fibrosis, so I’m considered an intermediate risk for progression.
I tend to bruise easily with any bump, and the blood seems to form hematosis in my lower legs and ankles. I also experience burning and lower leg pain. My diagnosis is about a year old, so I’m just still adjusting to all of this crazy change in life!
As a result of your comments, I will now try compressions socks This will be in hopes of increasing blood flow in my lower legs .

REPLY
@taisaint

Hi - I am new to this group and new to being diagnosis with ET (Platelets) and PV (RBC). I was diagnosis with Essential Thrombocytosis and I am not certain if that is the same as Essential thrombocythemia (ET). My current treatment plan is 1 low does Aspirin and Hyrdea. I inquired directly with my Hematologist to determine why I am not a candidate for Phlebotomy but am awaiting an answer. Do any of you know when or under what conditions this becomes a part of your treatment plan? Regarding fatigue, I have been fatigue for five years and did not know why. Had annual appts and Doc never had answers. My daughter this year was the one that really urged me to stop taking "I don't know" for as an answer and my full blood count revealed PV and ET. I am open to any info willing to share.

Jump to this post

Hello, I was diagnosed in Jan with PV. I too take a baby aspirin and Hydroxyurea. I am treated with phlebotomies too when my hematocrit goes above 45. I asked if I could just do the phlebotomies more often and not take the meds and was told that you NEED to take the meds to lower the platelets and that only your hematocrit can be controlled with the phlebotomies. Does this help? How is your hematocrit? If it’s not high maybe this is why you aren’t having them? I took 500 mg of hydroxyurea 7 days a week and about 6-7 months in I went down to 3X a week which made a huge difference in the side effects. ( sensitive gums, hair loss, brown spots on skin) All have pretty much gone away. My doctor said that most people’s body can and will adjust in time. Hang in there!

REPLY

Hi - I am new to this group and new to being diagnosis with ET (Platelets) and PV (RBC). I was diagnosis with Essential Thrombocytosis and I am not certain if that is the same as Essential thrombocythemia (ET). My current treatment plan is 1 low does Aspirin and Hyrdea. I inquired directly with my Hematologist to determine why I am not a candidate for Phlebotomy but am awaiting an answer. Do any of you know when or under what conditions this becomes a part of your treatment plan? Regarding fatigue, I have been fatigue for five years and did not know why. Had annual appts and Doc never had answers. My daughter this year was the one that really urged me to stop taking "I don't know" for as an answer and my full blood count revealed PV and ET. I am open to any info willing to share.

REPLY

I'm having HU issues, recently increased to 1500 daily to drop platelet levels from 800+, general malaise, feet feel swollen and sensitive, low blood counts, etc. I get hours of exercise weekly and had a thoracic scan, my Hema has mumbled a possible med change. Anyone transitioned away from HU with success?

REPLY
@nohrt4me

Thanks to folks for mentioning left leg swelling. I am on HU and also experience this. My GP said there was no clot and she wasn't worried, but I will mention to the hemo in Oct. The left leg from knee to ankle is larger than the right, knee is always slightly swollen, and ankle and calf swell in evening and are ok by morning. Nothing hurts, but left leg.is often stiff feeling. I sometimes wear a compression stocking, which helps. Only pair I have are black. They looks so nice with my shorts, ha!

Jump to this post

I’m on HU too and also have a problem with a swelling in my (right) leg. But my swelling issue predates my taking HU for PV. I had a DVT and then within 6 months had a pretty severe “soft tissue injury”to the same leg. I started using compression socks after that and they worked great. Swelling went totally away. Just this month I was on vacation at a beach and ditched the socks. Swelling came back the next day. Resumed wearing the socks and it went right away. So I guess they really do work well. Mine are blue and gray and are really comfortable. Except for being a bit of a pain to get on and off, I really do like wearing them.

REPLY

Thanks to folks for mentioning left leg swelling. I am on HU and also experience this. My GP said there was no clot and she wasn't worried, but I will mention to the hemo in Oct. The left leg from knee to ankle is larger than the right, knee is always slightly swollen, and ankle and calf swell in evening and are ok by morning. Nothing hurts, but left leg.is often stiff feeling. I sometimes wear a compression stocking, which helps. Only pair I have are black. They looks so nice with my shorts, ha!

REPLY
@wa34937

3 years CALR, platelets have been over a million a couple times, began 500 hydroxy daily, progressed to 1,000, now starting 1,500 daily with platelets pushing 900. Started mild edema in feet 3 months ago, (I bike vigorously 5+ hours weekly, no circulation issues) I haven't mentioned it to my Hema since I wasn't aware of the side effect. My GP ordered a thoracic MRI: normal for mid 70's. I see edema is a rare side effect of hydroxy, anyone else? I get the typical fatigue and brain fog. I get draws monthly, my Hema mentioned possibly switching to another drug, possibly hydroxy has the least side effects?

Jump to this post

ET, JAK2617F diagnosed 7 months ago. I have been on 325mg aspirin daily when it was first suspected ET last October and after verified testing was done I was put on 500mg hydroxy. It was increased to 1000mg daily, then temporarily to 1500mg daily. My legs from the knee down have been swollen and I have lower back pain since increasing it but my doctor doesn't think it's the hydroxy. I just had a lumbar MRI. I tend to suspect the hydroxy because I never had edema before this. I am 74 years old.

REPLY

I've had pain in my shins and toes, starting when platelets got elevated,but wasn't yet diagnosed with ET. All Dr say not ET, but ???? Also during year 1 of HU, I had gut problems, but luckily subsided.....leg/toe pain continues, not in joints, in the front of the bone. Wonder can you get arthritis in long bones, and not in joints?

REPLY
@wa34937

3 years CALR, platelets have been over a million a couple times, began 500 hydroxy daily, progressed to 1,000, now starting 1,500 daily with platelets pushing 900. Started mild edema in feet 3 months ago, (I bike vigorously 5+ hours weekly, no circulation issues) I haven't mentioned it to my Hema since I wasn't aware of the side effect. My GP ordered a thoracic MRI: normal for mid 70's. I see edema is a rare side effect of hydroxy, anyone else? I get the typical fatigue and brain fog. I get draws monthly, my Hema mentioned possibly switching to another drug, possibly hydroxy has the least side effects?

Jump to this post

I’ve noticed edema in my left leg only since I switched to Hydrea. The other rate side effect is a venous stasis ulcer, which I’m dealing with currently.
Has anyone else experienced a venous stasis ulcer as a side effect of Hydrea? I’m curious to know.

REPLY

I have MDS with Thrombocytosis. My platelets were in the millions. Started Hydroxyurea at 1000 mg a day, then when my platelets quickly went down to the 200,000s I went to 500 mg every other day. Platelets are back up to 600 so I'm on 500mg daily. I have noticed edema in my left foot only. I'm glad you mentioned brain fog, because mine is pretty bad! (I'm 62).

REPLY
Please sign in or register to post a reply.